The Benadryl Challenge Prompts FDA statement
As a parent, you worry about drugs and you know the signs for drug and alcohol abuse with your child. Thanks to initiatives such as the National Institute on Drug Abuse or DARE, awareness surrounding adolescent drug use continues to stand at an all-time highs. But were you prepared for the Benadryl challenge?
While most parents talk to their children about the inherent dangers and legal pitfalls of marijuana or cocaine, many don’t know that teens are able to find recreational drugs right at home. Go beyond locking the liquor cabinet, household items are abused as drugs on a daily basis. You may be thinking common over-the-counter-medications can’t get your children high, think again.
A new TikTok challenge showcases children and teens intentionally overdosing on the over-the-counter antihistamine, Benadryl to gain fame through their induced hallucinations.
The challenge has become so popular the Food and Drug Administration issued a warning on September 24, against the “serious problems” that can occur if you ingest too much Benadryl. Diphenhydramine is the active ingredient in the antihistamine, used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing. It works by blocking histamine in the body. According to the FDA, diphenhydramine is safe and effective when used as recommended, but higher doses can cause serious heart trouble, seizures, coma or even death. Teens are consuming a dozen or more pills at a time to experience intense hallucinations but are instead waking up in the emergency room or dying from the overdose.
In addition to the Benadryl challenge, parents should also be aware of another TikTok challenge made popular earlier this year. The nutmeg challenge encourages users to drink two to four tablespoons of nutmeg with milk or water and film their reactions. The objective is to get high from the large amount of the spice, but doing this can have detrimental effects on the body as well.
According to the American Association for Clinical Chemistry (AACC), one to four teaspoons of nutmeg can cause dry mouth, agitation, hypothermia, hallucinations, among others — and in some cases, coma and death
If you suspect your child or teen of drug or alcohol use you can look for poor coordination, slow reflexes or reaction time, slurred speech, sleepiness, altered emotions, and poor vision. If you teen shows any of the following signs, call 911 or go to the nearest emergency room:
- Uncontrolled urination
- Breathing difficulties
- Passing out